Hail, Dane
- When
- June 6, 2:12 PM CST
- Where
- Dane County, 1 mi NE of Cross Plains
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -89.616
A surface trough associated with an exiting low pressure system provided the focus for afternoon thunderstorms in the presence of marginal MLCAPE (< 250 J/kg). 5 degrees C along with the 0 degree C level falling below 700 mb made hail a threat with the developing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surface trough associated with an exiting low pressure system provided the focus for afternoon thunderstorms in the presence of marginal MLCAPE (< 250 J/kg). Instability due to mid-level lapse rates of 6 to 6.5 degrees C along with the 0 degree C level falling below 700 mb made hail a threat with the developing thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 6, 2:30 AM CST, 11 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 AM CDT SUN JUN 6 2010 FORECAST FOCUS ON PRECIPITATION CHANCES TODAY...AND AGAIN MONDAY NIGHT THROUGH WEDNESDAY. LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED AN UPPER LOW OVER WEST CENTRAL QUEBEC CANADA...WITH AN UPPER TROUGH EXTENDING FROM THIS FEATURE INTO THE WESTERN GREAT LAKES REGION. EMBEDDED VORTICITY MAXIMA WITHIN TROUGH OVER NORTHERN MINNESOTA...COMBINED WITH STEEP MID LEVEL LAPSE RATES...PRODUCED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLIER TONIGHT. SHOWERS HAVE DIMINISHED SOME WITH LOSS OF DAYTIME HEATING. AT THE SURFACE...LOW PRESSURE HAS SHIFTED EAST OF THE REGION...WITH LIGHT NORTHWEST WINDS BRINGING LESS HUMID CONDITIONS INTO THE AREA. .SHORT TERM...TODAY THROUGH WEDNESDAY...FORECAST CONFIDENCE MEDIUM. VORTICITY MAXIMA OVER NORTHERN MINNESOTA SHIFT SOUTHEAST INTO THE AREA TODAY. AREA FORECAST SOUNDINGS SHOW THE STEEP MID LEVEL LAPSE RATES SHIFTING INTO THE AREA...WITH WEAK MEAN LAYER CAPES OF UP TO 150 J/KG WITH MODIFIED AIR PARCEL AND LITTLE TO NO CONVECTIVE INHIBITION. THUS...LEFT CHANCES FOR SHOWERS FOR TODAY LINGERING INTO THE EARLY EVENING HOURS...WITH SLIGHT CHANCE OF THUNDER THIS AFTERNOON WITH PEAK HEATING. TEMPERATURES TODAY SHOULD REACH INTO THE 70S ACROSS ALL BUT THE NORTHEAST COUNTIES. WINDS WILL SHIFT ONSHORE THIS AFTERNOON NEAR THE LAKE...BRINGING COOLER HIGHS THERE. WEAK HIGH PRESSURE SHIFTS INTO THE AREA LATER TONIGHT AND MONDAY. THE HIGH WILL BRING QUIET WEATHER ACROSS THE AREA. LIGHT WINDS AND CLEARING SKIES MAY BRING PATCHY FOG TO THE AREA LATER TONIGHT...SO LEFT IN FORECAST. SYSTEM FOR MONDAY NIGHT THROUGH WEDNESDAY WILL BRING THE NEXT CHANCES FOR PRECIPITATION TO THE AREA. MODEST LOW TO MID LEVEL FRONTOGENESIS RESPONSE FIELDS SEEN SHIFTING ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY. FORECAST SOUNDINGS SHOW AIR COLUMN GETTING MOIST BY TUESDAY ON THE NAM...WITH THE GFS QUICKER TO BRING MOISTURE INTO THE AREA MONDAY NIGHT. LIKE THE NAM/ECMWF TIMING MORE THAN THE GFS WITH THIS SYSTEM...AS THEY HAVE BEEN MORE CONSISTENT WITH TIMING OVER THE PAST FEW DAYS. BROUGHT CHANCE POPS INTO MOST OF THE AREA MONDAY NIGHT...THOUGH THIS MAY BE OVERDONE IF THE NAM VERIFIES. WENT WITH LIKELY POPS TUESDAY ACROSS THE AREA...WITH MODELS SHOWING MODEST LOW TO MID LEVEL FRONTOGENESIS RESPONSE SHIFTING THROUGH. WENT ONLY SLIGHT CHANCE OF THUNDER...AS LITTLE INSTABILITY IS SEEN ON FORECAST SOUNDINGS. LINGERED LOWER POPS THROUGH WEDNESDAY...WITH LOW TO MID LEVEL FRONTOGENESIS RESPONSE FIELDS LINGERING ACROSS THE AREA. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED THROUGH WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM. NEXT LOW PRESSURE SYSTEM SHIFTS INTO THE CENTRAL PLAINS BY LATE IN THE WEEK...WHICH BRINGS GULF MOISTURE AND WARMER TEMPERATURES INTO THE AREA. KEPT THIS PERIOD MAINLY UNCHANGED FOR NOW...UNTIL MORE AGREEMENT AMONG THE MEDIUM RANGE MODELS IS ATTAINED. && .AVIATION...FEW LINGERING IFR CEILINGS EARLY THIS MORNING AS LOW NEAR THE EASTERN GREAT LAKES MOVES OFF. OCCASIONAL MVFR CIGS THEN EXPECTED THROUGH LATE MORNING AS CU DEVELOPS. BROKEN CIGS 4 THSD FT THIS AFTERNOON. WEAK SURFACE TROUGH DROPPING SOUTHEAST WITH MINIMAL CAPE AROUND 100 TO 150 J/KG MAY GENERATE SCATTERED SHOWERS ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING. HIGH PRESSURE SHOULD THEN BECOME CENTERED OVER THE UPPER MISSISSIPPI VALLEY LATE TONIGHT. && .MARINE...SURFACE LOW OVER THE EASTERN GREAT LAKES WILL MOVE OFF TO THE EAST. NORTHEAST WINDS AROUND LOW BROUGHT SMALL CRAFT CONDITIONS OVERNIGHT MAINLY SOUTH OF MILWAUKEE...BUT WINDS BECAME NORTHWEST SO WAVES SHOULD ALSO SUBSIDE. AS WINDS TURN NORTHEAST BY EVENING WINDS SHOULD BE BELOW SMALL CRAFT CRITERIA. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...08/WOOD AVIATION/MARINE...06/HENTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 338 AM CDT SUN JUN 6 2010 WIZ046-047-051-052-056>060-062>072-070845- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 338 AM CDT SUN JUN 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE MAINLY LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE MORE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY...AND AGAIN LATER THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ643>646-070845- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 338 AM CDT SUN JUN 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES MAY APPROACH SMALL CRAFT CRITERIA. AN ISOLATED THUNDERSTORM IS POSSIBLE MAINLY LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE MORE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY...AND AGAIN LATER THURSDAY AND FRIDAY. BRISK SOUTH WINDS MAY APPROACH SMALL CRAFT CRITERIA ON FRIDAY. HENTZ WWW.WEATHER.GOV/MKX
The Milwaukee radar (KMKX), 88 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229076, 229072, 229070, 229071, 229074, 229075, 229073.